Alert archive / Pennsylvania / Frost Advisories in 2024
Frost Advisory 10, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this frost advisory at Oct 15, 2024, 1:41 PM EDT for Sussex County, Warren County, New Jersey; 5 counties in Pennsylvania. It took effect at Oct 16, 2024, 2:00 AM EDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 15, 2024, 1:41 PM EDT (17:41 UTC)
- In effect from
- Oct 16, 2024, 2:00 AM EDT
- Expired
- Oct 16, 2024, 6:31 AM EDT
- In force
- 5 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Sussex County, NJ, Warren County, NJ, Berks County, PA, Carbon County, PA, Lehigh County, PA, Monroe County, PA, Northampton County, PA
The radar
The Philadelphia radar (KDIX), 127 km from the middle of the area, began a volume at 17:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 5.7 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1014 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- -82 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587 WWUS71 KPHI 151741 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 141 PM EDT Tue Oct 15 2024 NJZ001-007-PAZ054-055-060>062-160900- /O.NEW.KPHI.FR.Y.0010.241016T0600Z-241016T1300Z/ Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Washington, Stroudsburg, Reading, Easton, Allentown, Newton, Jim Thorpe, and Bethlehem 141 PM EDT Tue Oct 15 2024 ...FROST ADVISORY IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... * WHAT...Temperatures as low as 33 will result in frost formation. * WHERE...In New Jersey, Sussex and Warren Counties. In Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe Counties. * WHEN...From 2 AM to 9 AM EDT Wednesday. * IMPACTS...Frost could harm sensitive outdoor vegetation. Sensitive outdoor plants may be killed if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Franklin
4 follow-up statements
998 WWUS71 KPHI 151824 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 224 PM EDT Tue Oct 15 2024 NJZ001-007-PAZ054-055-060>062-160230- /O.NEW.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/ /O.CON.KPHI.FR.Y.0010.241016T0600Z-241016T1300Z/ Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Washington, Stroudsburg, Reading, Easton, Allentown, Newton, Jim Thorpe, and Bethlehem 224 PM EDT Tue Oct 15 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...For the Frost Advisory, temperatures as low as 33 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...In New Jersey, Sussex and Warren Counties. In Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe Counties. * WHEN...For the Frost Advisory, from 2 AM to 9 AM EDT Wednesday. For the Freeze Watch, from late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NJZ008-160230- /O.NEW.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/ Morris- Including the cities of Morristown 224 PM EDT Tue Oct 15 2024 ...FREEZE WATCH IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 31 possible. * WHERE...Morris County. * WHEN...From late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Franklin
942 WWUS71 KPHI 160038 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 838 PM EDT Tue Oct 15 2024 NJZ001-007-PAZ054-055-060>062-161300- /O.CON.KPHI.FR.Y.0010.241016T0600Z-241016T1300Z/ /O.CON.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/ Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Jim Thorpe, Easton, Bethlehem, Stroudsburg, Newton, Washington, Allentown, and Reading 838 PM EDT Tue Oct 15 2024 ...FROST ADVISORY REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT WEDNESDAY... ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...For the Frost Advisory, temperatures as low as 33 will result in frost formation. For the Freeze Watch, sub-freezing temperatures as low as 30 possible. * WHERE...In New Jersey, Sussex and Warren Counties. In Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe Counties. * WHEN...For the Frost Advisory, from 2 AM to 9 AM EDT Wednesday. For the Freeze Watch, from late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NJZ008-161300- /O.CON.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/ Morris- Including the cities of Morristown 838 PM EDT Tue Oct 15 2024 ...FREEZE WATCH REMAINS IN EFFECT FROM LATE WEDNESDAY NIGHT THROUGH THURSDAY MORNING... * WHAT...Sub-freezing temperatures as low as 31 possible. * WHERE...Morris County. * WHEN...From late Wednesday night through Thursday morning. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ Kruzdlo
611 WWUS71 KPHI 160646 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 246 AM EDT Wed Oct 16 2024 NJZ001-007-PAZ054-055-060>062-161315- /O.UPG.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/ /O.NEW.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/ /O.CON.KPHI.FR.Y.0010.000000T0000Z-241016T1300Z/ Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Reading, Jim Thorpe, Allentown, Washington, Easton, Newton, Stroudsburg, and Bethlehem 246 AM EDT Wed Oct 16 2024 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * WHAT...For the Frost Advisory, temperatures as low as 34 will result in frost formation. For the Freeze Warning, sub-freezing temperatures as low as 29 expected. * WHERE...In New Jersey, Sussex and Warren Counties. In Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe Counties. * WHEN...For the Frost Advisory, until 9 AM EDT this morning. For the Freeze Warning, from 2 AM to 9 AM EDT Thursday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NJZ008-161315- /O.UPG.KPHI.FZ.A.0003.241017T0600Z-241017T1300Z/ /O.NEW.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/ Morris- Including the cities of Morristown 246 AM EDT Wed Oct 16 2024 ...FREEZE WARNING IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Morris County. * WHEN...From 2 AM to 9 AM EDT Thursday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MPS
132 WWUS71 KPHI 161031 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 631 AM EDT Wed Oct 16 2024 NJZ001-007-PAZ054-055-060>062-162200- /O.CAN.KPHI.FR.Y.0010.000000T0000Z-241016T1300Z/ /O.CON.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/ Sussex-Warren-Carbon-Monroe-Berks-Lehigh-Northampton- Including the cities of Reading, Jim Thorpe, Allentown, Washington, Easton, Newton, Stroudsburg, and Bethlehem 631 AM EDT Wed Oct 16 2024 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... ...FROST ADVISORY IS CANCELLED... * WHAT...Sub-freezing temperatures as low as 29 expected. * WHERE...In New Jersey, Sussex and Warren Counties. In Pennsylvania, Berks, Lehigh, Northampton, Carbon, and Monroe Counties. * WHEN...From 2 AM to 9 AM EDT Thursday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ NJZ008-162200- /O.CON.KPHI.FZ.W.0004.241017T0600Z-241017T1300Z/ Morris- Including the cities of Morristown 631 AM EDT Wed Oct 16 2024 ...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 9 AM EDT THURSDAY... * WHAT...Sub-freezing temperatures as low as 30 expected. * WHERE...Morris County. * WHEN...From 2 AM to 9 AM EDT Thursday. * IMPACTS...Frost and freeze conditions could kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MPS
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this frost advisory went out at Oct 15, 9:57 AM EDT, 3 hours 44 minutes earlier.
Area forecast discussion, Oct 15, 9:57 AM EDT, 3 hours 44 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 957 AM EDT Tue Oct 15 2024 .SYNOPSIS... Strong high pressure builds southward from Canada across the Midwest to the mid-Mississippi Valley today into Wednesday. This high slides eastward and closer to our area Wednesday night and Thursday, then it settles right over our area Friday and into early next week. && .NEAR TERM /THROUGH TONIGHT/... 1036mb surface high over the northern Plains this morning will build southward into the central Plains by tonight. Meanwhile, an upper trough will extend from a closed upper low over eastern Canada and will build down into the Northeast and Mid-Atlantic. Shortwave energy will pass through the region this afternoon and tonight, and the base of the trough will remain over the region. In terms of sensible weather, conditions will be dry for most of the area. Clouds will spread into the region throughout the day as that shortwave energy passes through the region, with one focus over western and central New York and Pennsylvania, and another focus over Delmarva. Otherwise, the pressure gradient increases over the area once again, but winds will not be as strong as they were on Monday. Northwest winds will generally average 10 to 15 mph with 15 to 20 mph gusts. With cold air advection underway, highs will only be in the 50s to low 60s, though in the 40s in the southern Poconos. Pressure gradient relaxes tonight, and winds will diminish to 5 to 10 mph. Lows tonight will once again mainly be in the low to mid 30s, though in the low 40s in Philadelphia and along the coasts. Once again, areas of frost are possible away from the urban centers. Will hold off on a new Frost Advisory at this time as once again, it is not a slam dunk that frost will develop in these areas. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY NIGHT/... A cold and dry air mass remains in place as an expansive surface high pressure system centered to our west-southwest gradually builds closer to our area. For Wednesday, as the axis of a strong positive-tilted upper-level trough pivots across our region, a surface trough may slide across our area later in the day. Despite the energy aloft, no precipitation is anticipated given the dryness of the air mass, however additional cloud cover should occur with daytime heating combined with cold air aloft. Shortwave energy in the base of this trough is forecast to be strong and this may result in a closed low developing in the vicinity of southeast Virginia by Wednesday evening. This would support surface low pressure development well to its east which then tracks northward. This may toss some more clouds into at least parts of our coastal plain, however shower activity should remain east of our region. A northwesterly breeze will also be in place during the day adding a chill to the air. The air mass associated with this surface high results in temperatures remaining several degrees below average with much of the area topping out only in the 50s to near 60 degrees. Temperatures at night drop into the 30s for many places with patchy to areas of frost. The extent of the frost will depend on lingering cloud cover and especially if the wind can completely decouple by daybreak Thursday for more areas. Some spots in the Poconos into northwest New Jersey especially may drop just below freezing. As we go through Thursday, a closed low shifts to our east with time taking surface low pressure with it. An upper-level ridge then to our west will shift eastward bringing surface high pressure closer to our area. Despite the presence of the closed low, the forcing for ascent is forecast to remain offshore and therefore another dry day is forecast. There may be less stratocumulus as well especially inland given the heights starting to rise some which translates to some warming starting aloft. Some more cloud cover may linger though for a while longer closer to the coast associated with the offshore system. The air mass associated with the incoming surface high results in temperatures continuing to be several degrees below average with much of the area topping out once again only in the 50s to near 60 degrees. Temperatures at night drop into the 30s for many places with patchy to areas of frost. The extent of the frost will once again depend on if the wind can completely decouple at night. && .LONG TERM /FRIDAY THROUGH MONDAY/... Summary...A warming trend is forecast along with dry conditions persisting. Synoptic Overview...A strong upper-level trough is forecast to be to our east to start Friday, then an upper-level ridge arrives from the west into the weekend before weakening a little early next week. At the surface, expansive high pressure settles right over our area Friday through the weekend and even into early next week. This pattern offers no chances for rain and therefore the dry conditions persist. For Friday through Monday...An upper-level ridge builds into the eastern states with sprawling surface high pressure forecast to settle right over our area. The air mass will undergo moderation during this time as heights rise. Some frost possible in spots to start Friday, otherwise a warming trend is forecast with temperatures each afternoon rising through the 60s with even some low/mid 70s into early next week. Temperatures at night will be cool but not as cold compared to earlier in the week. The presence of the ridge aloft and surface high pressure across the entire region currently results in more dry conditions across the entire area. && .AVIATION /14Z TUESDAY THROUGH SATURDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...VFR. A BKN deck at 5000 to 8000 feet will develop this afternoon. W-NW winds 10 to 15 knots with 20 to 25 kt gusts in the afternoon. Tonight...VFR. W-NW winds 5 to 10 kt in the evening, then less than 5 kt. Outlook... Wednesday through Saturday...VFR. Northwest wind gusts up to 20 knots during the day Wednesday. && .MARINE... NW winds will range from 15 to 20 kt today along with seas 3 to 4 feet. Winds diminish to 10 to 15 kt tonight. No marine headlines. Outlook... Wednesday and Thursday...A few 25-knot wind gusts are possible, especially on the ocean zones. Friday and Saturday...The conditions are anticipated to be below Small Craft Advisory criteria. && .FIRE WEATHER... For today and Wednesday, MinRH values will continue to be in the 30 to 35 percent range for most of New Jersey, portions of southeast Pennsylvania, and Delmarva along with northwest winds averaging 10 to 15 mph with 15 to 25 mph gusts. As a result, there will be the threat for fires to spread quickly. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && SYNOPSIS...Franklin/Gorse NEAR TERM...Franklin/MPS SHORT TERM...Gorse LONG TERM...Gorse AVIATION...Franklin/Gorse/MPS MARINE...Franklin/Gorse/MPS FIRE WEATHER...
In the hours before
Special weather statement, Oct 15, 9:41 AM EDT, 4 hours before
Special Weather Statement National Weather Service Mount Holly NJ 941 AM EDT Tue Oct 15 2024 NJZ001-007>010-012>027-152200- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington- Including the cities of Newton, Washington, Morristown, Flemington, Somerville, New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Long Beach Island, and Wharton State Forest 941 AM EDT Tue Oct 15 2024 ...Increased Fire Weather Concerns for Tuesday through 6PM... Fire weather risks are elevated for Tuesday, October 15th. Breezy winds with occasional gusts near 20 mph, relative humidity values near 30-35%, and dry fuels will combine to make conditions more favorable for the spread of wildfires. Any fires that develop may become challenging to contain. MJL
Special weather statement, Oct 15, 11:38 AM EDT, 2 hours 3 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 1138 AM EDT Tue Oct 15 2024 DEZ001>004-152200- New Castle-Kent-Inland Sussex-Delaware Beaches- Including the cities of Wilmington, Dover, Georgetown, and Rehoboth Beach 1138 AM EDT Tue Oct 15 2024 ...Increased Fire Weather Concerns for Tuesday through 6PM... Fire weather risks are elevated for Tuesday, October 15th. Breezy winds with occasional gusts near 20 mph, relative humidity values near 30-35%, and dry fuels will combine to make conditions more favorable for the spread of wildfires. Any fires that develop may become challenging to contain. MJL
The office that day
Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 15, 2:24 PM EDT | Freeze Watch | PHI | Morris, Sussex, Warren | 12 hr |
Nearby
Frost Advisories in Pennsylvania, 2024Frost Advisories in New Jersey, 2024Every frost advisory in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.